Extreme Cold/Wind Chill, Kittson
- When
- March 1, 12:00 AM CST to March 2, 10:04 AM CST
- Where
- Kittson forecast zone
- Reported by
- Mesonet
- Coordinates
- 48.777, -96.783 (the zone’s center; the record gives no point)
A very cold air mass settled over the region, with morning lows on the 1st generally in the 20s below zero. Highs on the 1st only managed to rise to around 10 below zero.
Every event with a place to put it; 24 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
A very cold air mass settled over the region, with morning lows on the 1st generally in the 20s below zero. Highs on the 1st only managed to rise to around 10 below zero. New record low maximum temperatures were set at Fargo and Grand Forks for the 1st. As high pressure drifted into southern Minnesota on the morning of the 2nd, temperatures once again dropped into the teens and 20s below zero. Steady northwest winds combined with these very cold temperatures to produce wind chill readings from 40 below to 55 below zero.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Feb 28, 11:12 PM CST, 48 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
1112 PM CST FRI FEB 28 2014
.UPDATE...
ISSUED AT 1115 PM CST FRI FEB 28 2014
NO CHANGES TO THIS UPDATE.
UPDATE ISSUED AT 950 PM CST FRI FEB 28 2014
BITTERLY COLD TEMPS TONIGHT WITH CONTINUED COLD AIR ADVECTION. THE
CURRENT WIND CHILL HEADLINES LOOK GOOD...WITH WARNING NORTH AND
ADVISORY SOUTH. IF TEMPS GET COLDER IN SOUTH THAN EXPECTED...A
WARNING MAY BE NEEDED. FOR NOW WON/T ADJUST HEADLINES BUT MONITOR
OVERNIGHT.
&&
.SHORT TERM...(THIS EVENING THROUGH SATURDAY NIGHT)
ISSUED AT 305 PM CST FRI FEB 28 2014
FORECAST CHALLENGE CONCERNS MAINLY TEMPERATURES AND WIND CHILLS.
MODELS IN PRETTY GOOD AGREEMENT AND WILL USE BLEND FOR FORECAST.
IN THE NEAR TERM WINDS SLOWLY DIMINISHING FROM VALLEY WEST WITH
NEAR PASSAGE OF COLD ADVECTION AND SURFACE PRESSURE RISE MAXIMA.
COULD SEE SOME BRIEF WINDS APPROACHING WIND ADVISORY CRITERIA
HOWEVER WITH NO SIGNIFICANT RESTRICTION TO VSBY IN BLSN WILL
CANCEL WIND ADVISORY.
MAIN CONCERN WILL BE TEMPERATURES AND WIND CHILLS. SOME SERIOUSLY
COLD AIR WILL SPREAD INTO THE FA THROUGH SATURDAY. 925MB
TEMPERATURES OF -30C AND GREATER WILL BE OVER FA BY MORNING. MIXING
WILL PREVENT THE OPTIMAL CONDITIONS FOR COLDEST MINIMUMS HOWEVER
WITH 8 TO 15KTS OF WIND EXPECTED HAZARDOUS/DANGEROUS WIND CHILLS
TO AFFECT FA THROUGH SATURDAY. WILL RUN WITH WIND CHILL WARNING
FOR AREAS ALONG AND NORTH OF HIGHWAY 200 WITH ADVISORY FARTHER
SOUTH AS SOME CLOUD COVER FROM CENTRAL PLAINS WAVE MAY TEMPER
MINIMUMS ACROSS THE SOUTHERN FA.
MAINTAINED WIND CHILL HEADLINES TO 19Z SATURDAY HOWEVER SOME SORT
OF HEADLINES WILL LIKELY NEED TO BE EXTENDED THROUGH REMAINDER OF
THE DAY AND LATER PERIODS. WILL SEE SOLAR TOMORROW HOWEVER WITH
COLD START EXPECT MAXIMUM TEMPERATURES GENERALLY FROM 5 TO 10
BELOW.
COLUMN BEGINS TO SLOWLY MODERATE SATURDAY NIGHT HOWEVER WITH
MEASLY TEMPERATURE RECOVERY DURING THE DAY WILL SEE ANOTHER COLD
NIGHT. WILL BE ENOUGH OF A BREEZE TO WARRANT CONTINUATION OF WIND
CHILL HEADLINES.
.LONG TERM...(SUNDAY THROUGH FRIDAY)
ISSUED AT 305 PM CST FRI FEB 28 2014
ANOTHER COLD DAY SUNDAY HOWEVER WITH CONTINUED SLOW WARMING OF
COLUMN TEMPERATURES SHOULD GET CLOSE TO ZERO...ABOUT 30 DEGREES
BELOW AVERAGE.
HIGH SETTLES IN OVER FA SUNDAY NIGHT. WINDS SHOULD BE LIGHT
ALLOWING TEMPERATURES TO ONCE AGAIN DROP OFF TO 20 BELOW OR
COLDER.
SURFACE HIGH SHIFTS TO THE EAST MONDAY SETTING UP RETURN FLOW WITH
WARM ADVECTION. SOME CLOUD COVER MAY ALSO HELP TO GET TEMPERATURES
FINALLY ABOVE ZERO.
NW UPPER FLOW PATTERN WITH A SERIES OF WEAK WAVES COUPLED WITH EARLY
AND MIDWEEK WARM ADVECTION RESULTING IN EXTENDED PERIOD OF LOW POPS
FOR NEXT WEEK...MAINLY ACROSS THE WEST. LEAST CONFIDENCE IN LIGHT
SNOW ATTM WOULD BE TUE WITH SFC HIGH MOVING OFF TO THE EAST AND
WEAKENING RIDGING ALOFT UPSTREAM. HOWEVER RETURN FLOW SHOULD
INCREASE TUE NIGHT AND WED...GIVING DAYTIME WED THE MOST PROBABLE
CHANCE OF SNOW NEXT WEEK. THE GFS ACTUALLY BRINGS A CLIPPER SYSTEM
INTO THE NORTHERN TIER WED INTO WED NIGHT...WHICH THE ECMWF KEEPS AS
A WEAKENING LOW MOVING ACROSS SASK AND INTO MB. OVERALL
THEME...THEREFORE...IS A WARMER WEEK AHEAD WITH CHANCES OF SNOW ON
AND OFF NEXT WEEK.
&&
.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z SATURDAY NIGHT)
ISSUED AT 1115 PM CST FRI FEB 28 2014
VFR CONDITIONS EXPECTED WITH WINDS SLOWLY SHIFTING MORE WESTERLY
BY SATURDAY AFTERNOON. THERE IS A BAND OF VFR CIGS IN CANADA THAT
COULD MOVE THROUGH TOMORROW...BUT MODELS DISSIPATE THESE CLOUDS
AND HAVE NOT MENTIONED THEM BUT SOMETHING TO KEEP IN MIND.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...WIND CHILL ADVISORY UNTIL 1 PM CST SATURDAY FOR NDZ038-039-049-
052-053.
WIND CHILL WARNING UNTIL 1 PM CST SATURDAY FOR NDZ006>008-
014>016-024-026>030-054.
MN...WIND CHILL ADVISORY UNTIL 1 PM CST SATURDAY FOR MNZ003-024-
027>032-040.
WIND CHILL WARNING UNTIL 1 PM CST SATURDAY FOR MNZ001-002-
004>009-013>017-022-023.
&&
UPDATE...DK
SHORT TERM...VOELKER
LONG TERM...SPEICHER/VOELKER
AVIATION...DKHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 653 AM CST FRI FEB 28 2014 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-011300- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS- GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND- WESTERN WALSH- 653 AM CST FRI FEB 28 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT A WIND CHILL ADVISORY IS IN EFFECT UNTIL 9 AM FRIDAY. WIND CHILLS OF 25 TO 35 BELOW ZERO ARE EXPECTED THIS MORNING. WIND CHILL ADVISORIES AND WARNING WILL LIKELY BE NEEDED FOR TONIGHT FOR MUCH OF EASTERN NORTH DAKOTA AND NORTHWEST AND WEST CENTRAL MINNESOTA. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY WIND CHILL ADVISORIES AND WARNINGS WILL LIKELY BE NEEDED SATURDAY THROUGH MONDAY FOR MUCH OF THE FORECAST AREA. MORE ARCTIC AIR WILL MOVE OUT OF CANADA AND REMAIN ACROSS THE AREA THROUGH MONDAY. WIND COMBINED WITH ARCTIC AIR WILL PRODUCE LOW WIND CHILL. TEMPERATURES WILL MODERATE NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. HOPPES
The national radar mosaic for the moment the first event began.
24 extreme cold/wind chill. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2014Every state in 2014This day in weather historyWarnings in Minnesota, March 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 492003, 492004, 492005, 492006, 492008, 492009, 492010, 492011, 492012, 492013, 492014, 492015, 492016, 492017, 492018, 492020, 492021, 492022, 492024, 492025, 492026, 492027, 492030, 492031.